MAUDE Adverse Event Report: SMITH & NEPHEW, INC. POROUS TIBIAL TRAY SIZE 4-LEFT MEDIAL; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,

SMITH & NEPHEW, INC. POROUS TIBIAL TRAY SIZE 4-LEFT MEDIAL; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,
Catalog Number 1-10012-400
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Arthralgia (2355); Deformity/ Disfigurement (2360)
Date of Event 11/17/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a left unicompartmental knee arthroplasty had been performed on (b)(6) 2021, the patient experienced subsidence into varus of the tibial tray 3 months postoperatively, as noted from x-rays taken during follow up.The patient has not experienced any clinical symptoms as a consequence of the tibial tray subsidence.The surgeon is monitoring the progress of the patient's outcome.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a left unicompartmental knee arthroplasty had been performed on (b)(6) 2021, the patient experienced subsidence into varus of the tibial tray 3 months postoperatively, as noted from x-rays taken during follow up.The patient has not experienced any clinical symptoms as a consequence of the tibial tray subsidence.According to the surgeon's most recent follow up on the patient's clinical course, he is still doing fine.
 
Additional Manufacturer Narrative
B4, h3, h6: the device was not returned for evaluation but the pictures were reviewed, and the subsidence was confirmed.The clinical/medical investigation concluded that, based on the information provided, the report of a ¿contraindicated per ifu¿ and bmi of 46 was most likely the contributing factors; however, cannot be confirmed as no further details on the patient has been provided to verify.It was the surgeon¿s judgement on the application of this device with the patient.The use of the uni-knee in this patient was reported as the likely the root cause of the event but this cannot be confirmed.The assessed patient impact is the tibial ¿subsidence¿/varus collapse, as it was reported that the patient is currently ¿asymptomatic¿ and only identified via imaging which shows radiolucency around the tibial component, but no comparator images provided.Early revision is possible but has not been noted at this time; therefore, vigilant monitoring/follow-up would be anticipated to reduce severity of potential complications.No further medical assessment can be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for partial knee system revealed in the postoperative care that periodic follow-up and x-rays are recommended to make comparisons with the immediate postoperative condition and identify implant displacement, loosening, etc.Excessive physical activity, and operated limb traumas may cause early failure of the arthroplasty through implant displacement, fracture and/or wear.If the case occurs, it is necessary to place the patient under supervision, evaluate the possible progression of the deterioration, and weigh the benefit of early revision.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Possible causes could include but not limited to surgical technique used, size of device, user/procedural variance or traumatic injury, patient anatomy/condition or abnormal loading of limb.The contribution of the device to the reported incident could be corroborated as the x-rays confirm the subsidence into varus.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
The device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, based on the information provided, the report of a ¿contraindicated per instructions for use¿ and body mass index of 46 was most likely the contributing factors; however, cannot be confirmed as no further details on the patient has been provided to verify.It was the surgeon¿s judgement on the application of this device with the patient.The use of the uni-knee in this patient was reported as the likely the root cause of the event but this cannot be confirmed.The assessed patient impact is the tibial ¿subsidence¿/varus collapse, as it was reported that the patient is currently ¿asymptomatic¿ and only identified via imaging which shows radiolucency around the tibial component, but no comparator images provided.Early revision is possible but has not been noted at this time; therefore, vigilant monitoring/follow-up would be anticipated to reduce severity of potential complications.A review of the production records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for engage partial knee system revealed in the postoperative care section that periodic follow-up and x-rays are recommended to make comparisons with the immediate postoperative condition and identify implant displacement, loosening, etc.Excessive physical activity, and operated limb traumas may cause early failure of the arthroplasty through implant displacement, fracture and/or wear.If the case occurs, it is necessary to place the patient under supervision, evaluate the possible progression of the deterioration, and weigh the benefit of early revision.There is not enough data available to conclude that the overall clinical benefit outweighs the potential risk profile when compared to the state of the art.The existing data identifies a potential signal that the performance is an outlier vs the state of the art with respect to the risk for revision.In addition, a historical review concluded that no previous escalated actions for this type of issue were identified.However, as a correction action a voluntary market removal will be performed for the engage cementless partial knee system due recent complaint data that indicates that the revision rate may be trending higher than corresponding similar devices in global joint replacement registries.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.According to the clinical medical analysis, factors that could contribute to the reported event include contraindicated per instructions for use and patient condition.Based on this investigation, the need for corrective action may be indicated.
 
Event or Problem Description
It was reported that, after a left unicompartmental knee arthroplasty had been performed on (b(6) 2021, the patient experienced subsidence into varus of the tibial tray 3 months postoperatively, as noted from x-rays taken during follow up.The patient has not experienced any clinical symptoms as a consequence of the tibial tray subsidence.Later patient sustained pain one year later.Revision surgery pending to be scheduled.No additional information available.
 
Additional Manufacturer Narrative
H3, h6: although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the tibial tray.Given the nature of the alleged incident, the device could not be returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, based on the information provided, the report of a ¿contraindicated per instructions for use¿ and body mass index of 46 was most likely the contributing factors; however, cannot be confirmed as no further details on the patient has been provided to verify.It was the surgeon¿s judgement on the application of this device with the patient.The use of the unicompartmental knee in this patient was reported as the likely root cause of the event but this cannot be definitively confirmed.The assessed patient impact is the tibial ¿subsidence¿/varus collapse with onset of pain after approximately one-year post-subsidence with report of ¿revision surgery pending to be scheduled¿; however, the revision/conversion cannot be confirmed based on the limited information the provided.A review of the production records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed similar previous events, however, no commonalities that would suggest a device deficiency were found.A review of the instructions for use documents for engage partial knee system revealed in the postoperative care section that periodic follow-up and x-rays are recommended to make comparisons with the immediate postoperative condition and identify implant displacement, loosening, etc.Excessive physical activity, and operated limb traumas may cause early failure of the arthroplasty through implant displacement, fracture and/or wear.If the case occurs, it is necessary to place the patient under supervision, evaluate the possible progression of the deterioration, and weigh the benefit of early revision.Additionally, revealed in the adverse effects section that pain, dislocation, subluxation, flexion contracture, mobility reduction, leg shortening or lengthening, resulting from improper positioning, loosening or wear of the components can occur.There is not enough data available to conclude that the overall clinical benefit outweighs the potential risk profile when compared to the state of the art.The existing data identifies a potential signal that the performance is an outlier vs the state of the art with respect to the risk for revision.In addition, a historical review concluded that no previous escalated actions for this type of issue were identified.However, as a correction action a voluntary market removal will be performed for the engage cementless partial knee system due recent complaint data that indicates that the revision rate may be trending higher than corresponding similar devices in global joint replacement registries.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.According to the clinical medical analysis, factors that could contribute to the reported event include contraindicated per instructions for use and patient condition.Based on this investigation, the need for corrective action may be indicated.

Brand Name
POROUS TIBIAL TRAY SIZE 4-LEFT MEDIAL
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14327866
Report Number1020279-2022-02231
Device Sequence Number19962544
Product Code NJD
UDI-Device Identifier00885556873175
UDI-Public885556873175
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K190439
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 10/01/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/04/2025
Device Catalogue Number1-10012-400
Device Lot Number100064
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/10/2022
Supplement Date Received by Manufacturer06/10/2022
06/22/2023
08/01/2024
09/25/2024
Initial Report FDA Received Date05/07/2022
Supplement Report FDA Received Date06/14/2022
06/23/2023
08/09/2024
10/01/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured12/04/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
RES 92286
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
POROUS FEMORAL COMP SIZE 3-LEFT MEDIAL-100184; TIBIAL ANCHOR STEM SIZE 3-4-100073; TIBIAL INSERT SIZE 4-LEFT MED 13MM-100168
Outcome Attributed to Adverse Event Required Intervention;
Patient Age73 YR
Patient SexFemale
Patient Weight126 KG